MAUDE Adverse Event Report: MAQUET CARDIOPULMONARY GMBH CARDIOHELP; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS

MAQUET CARDIOPULMONARY GMBH CARDIOHELP; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS
Model Number CARDIOHELP-I
Medical Device Problem Code Pressure Problem (3012)
Health Effect - Clinical Code Brain Injury (2219)
Date of Event 02/24/2026
Type of Reportable Event Death
Event or Problem Description
The event occurred in finland during treatment.It was reported that an hls set connected to a cardiohelp was primed according to the instructions and the device worked normally after connected to the patient while in angiography.However, on a later point, without any obvious change in treatment, the venous pressure (pven) stopped appearing on the cardiohelp and an alarm was displayed ¿venous pressure outside of the alarm limits¿.The treatment was continued, the flow remained constant and the arterial, internal and delta pressure remained constant.An attempt was made by the customer to fix the problem by removing the hls cable from the hls module and checking the pins and it was confirmed that there was no dirt and the pins were in place and intact.According to the customer the pven appeared from time to time and pressure values from +500 till +900 were displayed.Additionally, the pven also showed negative values.The customer changed the revolutions, but this did not affect the venous pressure.The customer monitored the flow and the suction effect of the hoses.In addition, towards the end of the treatment the cardiohelp displayed the alarm ¿pven disconnected¿ a few times.The alarm went away by itself.The patient passed away.The customer confirmed that the patient's death was not related to a malfunction of the pven sensor.New information was received on (b)(6) 2026 from the customer that after the fault appeared, the hls cable and the pressure sensor connector port on the oxygenator were checked and no fault was found.Following patient information was shared: male, 62 years old.The weight of the patient is not available.Further the pump did not stop due to the pressure fluctuations.The set was primed on (b)(6) 2025 and connected to the patient on the same date at 2:33pm.The patient passed on (b)(6) 2025 at 7:30pm.Additionally the information was received that the hls set was not replaced during treatment.The ecmo was successful despite the fluctuating venous pressure readings.The customer did not had a backup cardiohelp device available.The customer confirmed that the patient did not die because of the incorrect pressure readings.The patients immediate cause of the death was a hypoxic-ischemic brain damage and the underlying cause of death was a coronary artery disease.The affected cardiohelp device was inspected by a getinge technician and no fault was found.Additional information was received from the getinge technician that the connection cable for internal sensors was replaced during the last preventive maintenance on (b)(6) 2025 and he confirmed that there is no issue with the hls cable.The hls set was investigated in the getinge laboratory on (b)(6) 2026 and the reported failure could not be confirmed.Therefore, the regulatory and development engineers requested the hls cable for investigation to confirm that there was no fault with both getinge devices.The affected hls set will be investigated in complaint# (b)(4).The patient passed.A pressure reading issue can lead to a pump stop, if the intervention was set by the user, therefore a report is required.Complaint id (b)(4).
 
Additional Manufacturer Narrative
A follow-up medwatch will be submitted when additional information becomes available.Note: this event occurred on the finland market.It is a significantly similar device to "base unit, cardiohelp¿ which is sold in the usa under premarket submission number k133598.For section d4 all available identifying information is for the out of the us device, subjected to this report.Therefore, no gudid information exists.Furthermore, udi information (primary di number) provided in d4 is for cardiohelp with catalog number 701048012.
 
Additional Manufacturer Narrative
The event occurred in finland during treatment.It was reported that a hls set connected to a cardiohelp was primed according to the instructions and the device worked normally after connected to the patient while in angiography.However, on a later point, without any obvious change in treatment, the venous pressure (pven) stopped appearing on the cardiohelp and an alarm was displayed ¿venous pressure outside of the alarm limits¿.The treatment was continued, the flow remained constant and the arterial, internal and delta pressure remained constant.An attempt was made by the customer to fix the problem by removing the hls cable from the hls module and checking the pins and it was confirmed that there was no dirt and the pins were in place and intact.According to the customer the pven appeared from time to time and pressure values from +500 till +900 were displayed.Additionally, the pven also showed negative values.The customer changed the revolutions, but this did not affect the venous pressure.The customer monitored the flow and the suction effect of the hoses.In addition, towards the end of the treatment the cardiohelp displayed the alarm ¿pven disconnected¿ a few times.The alarm went away by itself.The patient passed away.The customer confirmed that the patient's death was not related to a malfunction of the pven sensor.New information was received on 2026-01-02 from the customer that after the fault appeared, the hls cable and the pressure sensor connector port on the oxygenator were checked and no fault was found.Following patient information was shared: male, 62 years old.The weight of the patient is not available.Further the pump did not stop due to the pressure fluctuations.The set was primed on (b)(6) 2025 and connected to the patient on the same date at 2:33pm.The patient passed on (b)(6) 2025 at 7:30pm.Additionally the information was received that the hls set was not replaced during treatment.The ecmo was successful despite the fluctuating venous pressure readings.The customer did not had a backup cardiohelp device available.The customer confirmed that the patient did not die because of the incorrect pressure readings.The patients immediate cause of the death was a hypoxic-ischemic brain damage and the underlying cause of death was a coronary artery disease.The hls set was investigated (complaint#(b)(4) mfg report number 8010762-2025-0000567) in the getinge laboratory on (b)(6) 2026 and the reported failure could not be confirmed.Therefore, the regulatory and development engineers requested the hls cable for investigation to confirm that there was no fault with both getinge devices.The patient passed.A pressure reading issue can lead to a pump stop, if the intervention was set by the user, therefore a report is required.The affected cardiohelp device was inspected by a getinge technician and no fault was found.Additional information was received from the getinge technician that the connection cable for internal sensors was replaced during the last preventive maintenance on 2025-09-30 and he confirmed that there is no issue with the hls cable.The technician performed safety, calibration, and functionality checks to factory specifications.All function tests are passed.The affected hls cable was invesitigated by getinge life-cycle-engineering (lce) on 2026-03-20 with following conclusion: "the hls cable functioned as expected.Therefore the hls cable can be excluded as the fault." a medical review was performed by getinge medical affairs on 2026-03-27 with folllowing conclusion: "based on the information available from the complaint report, the log files, the service documentation, the investigation of the hls module, and the customer-provided statements, no definitive technical root cause for the reported fluctuation and intermittent loss of venous pressure (pven) values could be identified.The venous pressure sensor of the returned hls module functioned as intended during the complete laboratory investigation, including sensor calibration, priming, and operation under varying test conditions.No malfunction or deterioration of the pressure sensor, flex cable, or sensor housing was found.Therefore, no confirmed device-related root cause within the investigated hls module could be established.As no clear root cause was identified, several reasonable and possible causes remain.A possible root cause is the presence of electrolyte or priming fluid in the 16-pin connector (of the hls cable) during clinical use.Although no contamination or corrosion was visible during the investigation, temporary fluid ingress cannot be excluded and could theoretically influence pressure signal transmission.Another possible cause is a malfunction or intermittent disturbance within the connection cable used during treatment.The cable that was in clinical use was not included in the returned material at the time of investigation and therefore could not be evaluated.According to the information available from the related service history, the cable had been replaced earlier in the year due to corrosion, indicating that this component may be susceptible to wear-related failure.A further reasonable cause is an intermittent disturbance at the pressure sensor connector during clinical handling, although the customer stated that the connector pins were clean and intact.The patient passed away during the same treatment session.According to the customer¿s statement, the patient did not pass as a result of the abnormal pven readings, and the medical team confirmed the immediate cause of the expiration of the patient was hypoxic-ischemic brain injury with underlying coronary artery disease.There is no information suggesting that the fluctuating pven values contributed to the patient¿s outcome, nor that the device behavior altered the clinical course.No association between the reported pressure behavior and the patient¿s death can be established based on the available records.No malfunction of the returned hls module was identified.All functional tests of the internal pressure sensors-including the venous pressure sensor-were passed without any abnormalities.No decline in product performance could be reproduced under controlled conditions.Accordingly, no connection can be demonstrated between any internal malfunction of the hls module and the event described in the complaint.The customer reported that the system was primed and operated according to the instructions for use, and that all connectors were checked for contamination or damage.The clinical actions described were consistent with typical troubleshooting steps.No deviation from expected handling procedures was identified from the available information.Regarding the general patient condition, the patient suffered from significant underlying cardiovascular disease.These comorbidities, as reported by the clinical team, were the medically relevant contributors to the clinical outcome.Based on the information provided, the abnormal pressure readings did not contribute to the deterioration or expiration of the patient.The possible hazardous situation related to the reported event would have been the presentation of unstable or implausible venous pressure values, which could theoretically influence clinical decision-making.However, the majority of monitoring parameters (flow, arterial pressure, internal pressure, delta pressure) remained stable according to the customer¿s statement, and no pump stop or therapy-relevant interruption occurred.The patient¿s expiration was attributed to underlying disease and not to device performance."according to the instruction for use of the involved disposables (hls set advanced 5.0 / 7.0, hit set advanced 5.0 / 7.0, v2.4, chapter "preparation and installation") the pressure sensors have to be calibrated and checked before priming.Furthermore, the cardiohelp has a flow/bubble sensor and a venous probe to measure and control the blood flow and parameters.If the measured values are above high limit or below low limit of the set limits the system generates a visual and acoustical alarm.Additionally, according to the instruction for use (ifu) of the cardiohelp, chapter "connection the sensors", it is stated to ensure that the connected sensors are not defective and to not use if there is a visible damage.In the instructions for use (ifu) of the cardiohelp (chapter "cleaning and disinfection") the cables and the whole device should be cleaned after each use to remove soiling or residual blood.Furthermore, in the ifu chapter "connecting the sensors" it is stated that the sensors must be kept clean.The review of the non-conformities has been performed on 2026-03-05 for the period of 2020-04-25 to 2026-02-27.It does not show any non-conformity in regard to the reported product and failure.There is no indication that manufacturing issues occurred during this time, thus production related influences are unlikely.The device was manufactured on 2020-04-25.In addition, a review for potential field actions and capas related to the failure and product in this complaint was performed.This complaint is not in scope of any ongoing field actions and/or capas.Based on the results the reported failure "pressure reading issue" could not be confirmed.The occurrence rate was calculated for the reported issue and it was determined that this is not a systemic issue.Therefore, no remedial action is required.The occurrence rate related to the reported issue is currently being monitored as part of maquet cardiopulmonary's trending program and additional investigations or corrections will be implemented in case of adverse trending.
 
Event or Problem Description
Complaint id (b)(4).

Brand Name
CARDIOHELP
Common Device Name
CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
MAQUET CARDIOPULMONARY GMBH
neue rottenburger strasse 37
hechingen
Manufacturer (Section G)
JULIA KAPFENBERGER
neue rottenburger strasse 37
hechingen
Manufacturer Contact
neue rottenburger strasse 37
hechingen 
MDR Report Key24517688
Report Number8010762-2026-0000098
Device Sequence Number8522284
Product Code DTQ
UDI-Device Identifier04037691658384
UDI-Public(01)04037691658384
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K133598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/02/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCARDIOHELP-I
Device Catalogue Number701048012
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2026
Supplement Date Received by Manufacturer03/20/2026
Initial Report FDA Received Date03/05/2026
Supplement Report FDA Received Date04/02/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/25/2020
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age62 YR
Patient SexMale